Log in
PMRGCAuk
7,663 members12,793 posts

Mouth Ulcers

Hi Everyone,

I have been suffering for several weeks from mouth ulcers especially on top and edges of my tongue. I mentioned in the passing to doc when I saw him for routine appointment the other day and after looking said to see dentist. I saw dentist on Friday and she is referring me to the dental hospital as I have had the ulcers for more than a month and they are not healing well. My initial thought was that it was yet another side effect of the Pred but after looking online, I could not find any confirmation of this. Have any of you experience of this?

Also, I am feeling much better now after my tumble (bruises are multi coloured) last weekend and went ahead with reduction of 22.5mg to 20mg yesterday so hopefully all will be well.

Pat

13 Replies
oldestnewest

Hi Pat,

Didn't have mouth ulcers, but did have a couple of bouts of oral thrush early doors! Not sure if related in any way? But someone will know.

You're not diabetic, or pre-diabetic are you? My late hubby had diabetes, and if his sugars were haywire he got mouth ulcers.

Or it might be another side effect to add to list - oh joy of joys!

Keep smiling!

1 like
Reply

Hi DL,

Yes I am diabetic controlled by diet. I had my 6 month check up last week and my levels were fine. Maybe it is the diabetes causing the mouth ulcers, never thought to mention them to nurse. In fact, I would be quite relieved if this were the case. Dentist said I should get referral appt in next two weeks so will see what happens then. Also, I enjoyed your blog earlier, good comparison to teenager!

Pat

1 like
Reply

Hello Pat

I both sympathise and empathise as mouth ulcers were the bain of my life as a youngster.

Toothpastes containing Triclosan and/or SLS are known to cause ulcers. Sensodyne is the best toothpaste to use if you are so affected. I expect you are avoiding other irritants at the moment such as acid fruits, including tomatoes, white wine in particular and chocolate. I hope the dental hospital can come up with a cause and hence a cure. Meanwhile, I hope at least the Pred reduction goes well. Hope I haven't typed a load of gobbledegook as I'm on a rather shaky train journey!

1 like
Reply

I have had recurring issues with mouth ulcers. Some are definitely caused by Colgate toothpaste which I now avoid. But diabetes can leave mouth sore in part due to lack of moisture if blood sugar high. But the worst I ever had...around 20 at same time was with epstein barr/glandular fever/mono. I think it must just be my early warning that there is an infection lurking.

2 likes
Reply

I thought I'd read that mouth ulcers were a Pred side effect somewhere. I think it's pretty caustic stuff when you think that you have to take Omeprazole or food with them. I do religiously since I had oesophageal symptoms a few months back. I guess you've tried salt water gargles? Maybe take Pred with milk. I hope they heal up soon they're horrible. Glad you're better after your tumble.

Reply

Thanks, Jane, I take the enteric coated Pred as I have suffered Acid Reflux and been on Lansoprazole for several years. I take my Pred with yoghurt. I shall certainly try the salt water gargle and hopefully get some relief. I tried Bonjela but it made no difference. Hope you are feeling better too.

Pat

Reply

Bechets is also autoimmune related and causes mouth ulcers as well. I know mouth ulcers can also be a side effect of many medications and sometimes even stress. Just a few suggestions as I am not a health care professional.

1 like
Reply

I too have been plagued with mouth ulcers. One remedy that works quickly for me is to put a teaspoon of organic coconut oil in my mouth and let it dissolve for about a minute and then spit it out in a cloth. (Not into the drains) It won't hurt you if you swallow any. stress, sugar and pineapple kick mine off. I am on Prednisolone. Try it, it can't hurt! Hope you heal soon.

2 likes
Reply

Thanks all for replies re mouth ulcers. This site is great, glad I discovered it albeit by accident.

Pat

Reply

Hi, I'm new to the forum. I don't actually have mouth ulcers but do have sore palate and tongue, as if I'd burned it. My rheumatologist said it's common with pred and recommended a daily vit B tablet which seems to have helped.

1 like
Reply

Mouth ulcers are painful. To relieve this pain, try putting paracetomol directly on the ulcer. It doesn't get rid of it but is the best way of numbing that pain and the relief lasts for a long time. I undo a capsule and dab the powder on each ulcer. Twice a day (sometimes three times), it works for me amazing as it may sound. Hope it helps you.

1 like
Reply

Hi Pat, I too have occasional mouth ulcers and have been on pred for over 2 years tapering down now to 4mg from initial high dose of 60mg. I find the best ever relief and quick healing is a gel called Gengigel. It's available from Boots, not cheap around £8 but a 20ml tube last ages and really works for me. Good luck I hope you soon find some relief from this painful mouth condition.

Annie1001

1 like
Reply

Prednisone was the culprit for me. The steroid caused acid reflux which I never had prior to steroids. I even had burning if I drank wine! I was put on a PPI for 2 weeks. Once healed I was advised to take Zantac if needed. I am very careful with my diet so it doesn't happen too often. Speak to your Dr to see what your options are.

1 like
Reply

You may also like...